This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
Bedford, Ind., Jan. 21, 1908.
To the Editor:
—In The Journal, January 18, Dr. Lewis M. Gainer of Wake Forest, N. C., commenting on a death from diphtheria antitoxin, suggests that the excess of carbon dioxid in the blood may have produced an irritability of the respiratory centers and that the antitoxin may have added to that irritability and produced death. In laryngeal diphtheria a marked cyanosis is often seen, due to lack of oxygen and excess of carbon dioxid; in these cases it is my rule to give from 5.000 to 8.000 units of antitoxin for an initial dose in any child from 3 to 8 years old. I have never seen any untoward results even when the dyspnea and cyanosis were extremely marked. The thought came to me that there must have been some other cause for death in this case. Physicians should never hesitate to give large
Emery CH. Carbon Dioxid Not Cause of Death Following Use of Antitoxin.. JAMA. 1908;L(5):381. doi:10.1001/jama.1908.02530310057018